Illinois, 2021

Cold in Illinois, January 20, 2021

January 20, 2021 · NWS ILX · 1 event in 1 county or zone

A 57-year old man died as a result of hypothermia after he fell outside his Chillicothe home and could not get back inside. Weather conditions were near normal for the time of year, with early morning lows in the teens and afternoon highs reaching the middle 30s.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A 57-year old man died as a result of hypothermia after he fell outside his Chillicothe home and could not get back inside. Weather conditions were near normal for the time of year, with early morning lows in the teens and afternoon highs reaching the middle 30s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 19, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jan 19, 11:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1130 PM CST Tue Jan 19 2021

.SYNOPSIS...
Issued at 324 PM CST Tue Jan 19 2021

Gusty northwest winds at 30 to 40 mph will highlight the rest of
the evening. Winds will diminish a bit after midnight, but chilly
lows between 10 and 22 degrees will occur by sunrise on
Wednesday. Another front will come through late in the week but no
precip is expected. Temperatures will be above normal through
Thursday, then fall well below normal to close the week.

&&

.UPDATE...
Issued at 850 PM CST Tue Jan 19 2021

Snow showers associated with the cold front have been minimal in
our CWA this evening. There may be a couple more hours of flurries
from Champaign to Danville, otherwise precip should be done for
the night.

The much bigger story has been the strong northwest winds in the
wake of the front, gusting up to 45 mph at times. Very efficient
momentum transfer will continue for 2-3 hours post- FROPA, but
winds of 20-30 mph will linger through midnight to 2 am for
eastern areas. By sunrise on Wednesday, winds should be down
around 10-12 mph in most areas. Clearing is approaching from the
west, and it appears there will be enough dry air mixing the rest
of the night for that clearing line to advance all the way to
Indiana by Wednesday morning. Therefore, we have sped up the
clearing in the sky forecast by several hours to account for
satellite trends and high res guidance output.

Low temps tonight will plummet into the 10-14F range toward
Galesburg, with single digits possible near Altona. South of I-70,
lows will be in the lower 20s.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 324 PM CST Tue Jan 19 2021

Main concern in the near term will be snow potential this evening
and tonight as a clipper moves across the region. This afternoon,
water vapor imagery reveals a compact wave digging across the
Upper Midwest and this wave is progged to continue across northern
Illinois this evening along with attendant surface trough. While
the bulk of the forcing and the best chance for accumulating
snowfall falls north of the central Illinois forecast area,
forecast soundings along the I-74 corridor show steepening low
level lapse rates and low level moisture tapping into the
dendritic growth zone suggesting the possibility of light snow or
flurries down through the I-74 corridor. Ensemble guidance shows
the 50th percentile snow accumulations north of the CWA, but 75th
percentile does bring a dusting down through the I-74 corridor and
90th percentile brings a dusting to roughly a Galesburg to
Decatur to Terre Haute line. Given the time of day, overall expect
impacts from any snow to be fairly minimal. Behind the surface
trough, winds veering to the northwest will increase and become
gusty overnight given the steep low level lapse rates developing.
BUFKIT soundings show momentum transfer values in the low to mid
20 kt range, with some sporadic higher values noted. This
gustiness will be rather short lived with the pattern fairly
progressive and surface ridge axis building across the Illinois
River Valley by early Wednesday morning. Southwest flow returns
behind the ridge axis by midday and the combination of warm
advection and expected clearing of skies should help temps top out
a little warmer tomorrow compared to today, with highs in the
mid/upper 30s north to lower 40s south.

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 324 PM CST Tue Jan 19 2021

Another strong clipper system is expected to dig across the Great
Lakes Thursday while a surface low moves east across the Canadian
Prairies. A trailing cold front will push south across Illinois
Thursday night into Friday. While no precip is expected with the
front, temperatures will fall behind the front. Seasonably mild
temperatures ahead of the front with highs in the upper 30s to 40s
across central Illinois will give way to highs in the 20s and 30s
Friday and overnight lows dipping into the single digits and
teens Friday night as a cold Canadian High settles over the
Midwest. The pattern remains progressive, however, and the
coldest air will be short lived as the high shifts to our east
over the weekend.

Early through the middle part of next week looks to be more active
with a strong jet stream aloft and baroclinic zone and resulting
storm track draped across the local area. Models do indicate a
pair of stronger SW lows will move across the lower and mid
Mississippi Valley through the first half of the upcoming week.
Depending on the exact track of the low, some models do suggest
the possibility for freezing rain or snow, but at this distance
there remains too much uncertainty to dig too far into any
details.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1130 PM CST Tue Jan 19 2021

Initial concerns will center on gusty northwest winds to 30KT at
times. Some weakening will come with each passing hour, as the
centroid of the speed max shifts east into Indiana over the next
4-6 hours. An area of MVFR ceilings in our northern counties will
affect our northern terminals at the start of the 06z TAF period.
Skies will clear out by 12z, leaving VFR cloud conditions through
tomorrow evening. Mixing heights tomorrow afternoon will reach
high enough to tap into a 50KT SW LLJ, mixing wind gusts around
30KT to the surface. Wind shear will develop as winds start to
decouple Wed evening. All TAF sites should see LLWS conditions
develop shortly after sunset and through the evening.
WS015/23050KT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Shimon
SYNOPSIS...Deubelbeiss
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Shimon
Hazardous weather outlook, Jan 19, 9:00 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
900 PM CST Tue Jan 19 2021

ILZ027>031-036>038-040>057-061>063-066>068-071>073-210300-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
900 PM CST Tue Jan 19 2021

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Strong northwest winds gusting to 30 to 40 mph will create
difficult travel for high profile vehicles this evening. The winds
should weaken after midnight.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Shimon

In the hours before

Special weather statement, Jan 19, 6:13 PM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Lincoln IL
613 PM CST Tue Jan 19 2021

ILZ027>031-036>038-043>046-200415-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
De Witt-Piatt-Champaign-Vermilion-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Clinton, Monticello,
Champaign, Urbana, and Danville
613 PM CST Tue Jan 19 2021

...Snow Showers This Evening - Possibly Slippery Travel...

Snow will continue to progress eastward across the northern
portions of central Illinois through this evening. Snowfall
intensities may briefly become heavier at times, reducing
visibility to 2 to 3 miles. Some untreated roadways could see
slippery spots develop.

If you encounter snow showers, slow down, and allow for extra
stopping distance as slick spots are possible, especially on
untreated and elevated surfaces.

Shimon
Special weather statement, Jan 19, 7:49 PM CST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Lincoln IL
749 PM CST Tue Jan 19 2021

ILZ027>031-036>038-041>046-053>057-200500-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-
Coles-Edgar-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Canton, Pekin, Bloomington, Normal, Havana, Lincoln, Clinton,
Monticello, Champaign, Urbana, Danville, Decatur, Sullivan,
Tuscola, Charleston, Mattoon, and Paris
749 PM CST Tue Jan 19 2021

...Gusty Northwest Winds this Evening...

Northwest winds gusting to 40 mph are expected this evening, with
brief isolated gusts to 45 mph possible. Travel for high profile
vehicles may be difficult at times for north to south or northeast
to southwest oriented roads, including I-39, I-55 and I-57.

Shimon

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Peoria

When
January 20, 12:00 AM CST to 11:59 PM CST
Where
Peoria forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

A 57-year old man died as a result of hypothermia after he fell outside his Chillicothe home and could not get back inside. Weather conditions were near normal for the time of year, with early morning lows in the teens and afternoon highs reaching the middle 30s.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Peoria2021-01-2057MaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936688.